Alabama, 2009Tornadoes and Damaging Winds in Alabama, March 26, 2009
March 26, 2009 · NWS BMX · 14 events in 10 counties and zones
A cold front pushing through the area brought a line of thunderstorms that caused high winds and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $156,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through the area brought a line of thunderstorms that caused high winds and two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 26, 12:05 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 26, 12:05 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 AM CDT THU MAR 26 2009
.UPDATE...
MESOSCALE DISCUSSION.
&&
.DISCUSSION...
THE LATEST WATER VAPOR IMAGERY HAS CENTRAL ALABAMA IN A QUITE
DIFFLUENT ZONE. A JET MAXIMUM WAS APPROACHING FROM ACROSS SOUTH
CENTRAL TEXAS. ANOTHER JET MAXIMUM WAS PUSHING TOWARD THE THE GREAT
LAKES FROM THE LOWER MISSISSIPPI VALLEY. SHORT RANGE MODELS STILL
HAVE RATHER ENERGETIC 500MB VORT MAX MOVING OVER NORTHERN ALABAMA
INTO EARLY THURSDAY MORNING. THEREFORE...THE SURFACE LOW PRESSURE
NEAR JACKSON MISSISSIPPI WILL MOVE MOVE NORTHEASTWARD OVERNIGHT AND
ENTER THE TENNESSEE VALLEY EARLY THURSDAY MORNING. A WARM FRONT WAS
LOCATED JUST NORTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO
EUFAULA. THE HIGHEST INSTABILITY AND MOISTURE WAS LOCATED NEAR THE
SURFACE LOW...WHERE LOW LEVEL CONVERGENCE WAS MAXIMIZED.
LOW LEVEL JET WILL STRENGTHEN OVER THE NEXT FEW HOURS...TRANSPORTING
HIGHER THETA E AIR...MOISTURE AND INSTABILITY NORTH AND EAST.
ALTHOUGH SURFACE BASED INSTABILITY IS SOMEWHAT LIMITED...SHEAR
PROFILES REMAIN FAVORABLE FOR ISOLATED TORNADOES FOR AREAS GENERALLY
WEST OF INTERSTATE 65 AND NEAR AND SOUTH OF INTERSTATE 20 AND 59.
DAMAGING WINDS WILL ALSO BE FAVORABLE ALONG WITH SOME HAIL.
THEREFORE...THE SQUALL LINE SHOULD HOLD TOGETHER WITH A SEVERE
THREAT INTO THE OVERNIGHT HOURS. IT SHOULD ENTER WESTERN ALABAMA
AROUND 3 AM.
ADDITIONALLY...RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED NORTH
AND WEST THROUGH THE OVERNIGHT HOURS. MANY LOCATIONS HAVE ALREADY
RECEIVED ONE TO TWO INCHES FROM RAINFALL EARLIER TODAY...SO THERE
REMAINS A FLASH FLOOD THREAT.
75/LINHARES
&&
.AVIATION...
06Z TAF DISCUSSION.
MOST OF THE IMPACT WEATHER WILL AFFECT AREA FROM 08Z UNTIL 14Z. A
SQUALL LINE WILL ENTER WEST ALABAMA ARND 08Z AND PUSH EASTWARD
ACROSS CENTRAL ALABAMA. A TIGHTENING PRESSURE GRADIENT AHEAD OF
SQUALL LINE WILL PRODUCE GUSTY SOUTHEAST WINDS OF 14 TO 22 KNOTS.
MVFR CIGS AND VSBYS WILL PREVAIL AT NORTHERN TAF SITES SINCE THIS
AREA WILL REMAIN IN SHOWERS AND BE LOCATED NORTH OF WARM FRONT. VFR
CONDS WILL PREVAIL AT MGM AND TOI THRU 09Z...BUT MVFR CIGS WILL
LIKELY DEVELOP AFTER 09Z AS AIR MASS MOISTENS. SQUALL LINE WILL
PRODUCE LCL WIND GUSTS UP TO 50 KNOTS.
EXPECT IMPROVING CONDS FOR AREAS WEST OF I-65 BY 15Z AS SHORT WAVE
TROF AND ASSOCIATED RAIN MOVES EAST OF I-65. VFR CONDS OVER MOST
AREAS BY 18Z AS WEAK LOW LEVEL TROF PUSHES THRU AREA AND BRINGS IN
SLIGHTLY DRIER AIR.
58/ROSE
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA THROUGH 10 AM THURSDAY.
&&
Hazardous weather outlook, Mar 26, 12:35 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 AM CDT THU MAR 26 2009
ALZ011>015-017>050-261130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 AM CDT THU MAR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AFTER
3 AM...AS AN AREA OF LOW PRESSURE MOVES INTO ALABAMA. ISOLATED
TORNADOES AND DAMAGING WINDS STRAIGHT-LINE WINDS ARE POSSIBLE FOR
AREAS GENERALLY NEAR AND SOUTH OF INTERSTATE 20. THE BEST
INSTABILITY WILL BE FOR AREAS WEST OF I-65.
THE THREAT OF LOCALLY HEAVY RAIN ALSO OVERNIGHT. ADDITIONAL RAINFALL
TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE...RESULTING IN FLASH
FLOODING.
HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO
REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED DURING
THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL ALABAMA...
FROM THURSDAY THROUGH EARLY SATURDAY. ALL SEVERE WEATHER THREATS ARE
POSSIBLE INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAIN. AT THIS TIME...IT APPEARS THAT THERE ARE AT LEAST
THREE WINDOWS OF OPPORTUNITY FOR SEVERE WEATHER.
THE FIRST WINDOW OF OPPORTUNITY WILL BE WINDING DOWN THURSDAY
MORNING. THESE STORMS ARE A CARRYOVER FROM WEDNESDAY NIGHT. THE
STORMS SHOULD BE WEAKENING WITH TIME...BUT THERE WILL BE A SMALL
THREAT WINDOW THROUGH 10 OR 11 AM. THE PRIMARY THREATS WILL BE
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE STORMS WILL
PUSH SOUTH AND EAST OF THE AREA BY NOON.
THE SECOND SEVERE THUNDERSTORM THREAT WINDOW OF APPEARS TO BE FROM
MIDNIGHT THROUGH 10 AM FRIDAY MORNING. THE PRIMARY THREATS
ARE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
THE THIRD...AND MOST SIGNIFICANT THREAT...WILL BE FROM ROUGHLY 4 PM
FRIDAY AFTERNOON THROUGH NOON SATURDAY. ALL FACETS OF SEVERE
WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
DUE TO THE MULTIPLE WAVES OF LOCALLY HEAVY RAIN OVER A PROLONGED
PERIOD...WITH STORM TOTAL RAINFALL AMOUNTS OF 3 TO 6 INCHES...
FLASH FLOODING IS A SIGNIFICANT THREAT BEFORE THE RAIN MOVES OUT ON
SATURDAY. FINALLY...DEPENDING ON WHERE THE HEAVIEST RAIN ENDS UP
FALLING...RIVER FLOODING MAY DEVELOP AND CONTINUE BEYOND SATURDAY FOR
SEVERAL MORE DAYS.
MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED SEVERAL TIMES...FROM TONIGHT THROUGH SATURDAY.
75
In the hours before
Special weather statement, Mar 26, 1:44 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CDT THU MAR 26 2009
ALZ012-022-260830-
LAMAR-PICKENS-
244 AM CDT THU MAR 26 2009
...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 330
AM CDT...
AT 243 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CALEDONIA
TO 12 MILES SOUTHWEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM 11
MILES EAST OF ABERDEEN TO 12 MILES NORTHWEST OF PICKENSVILLE...MOVING
EAST AT 25 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FOREST.
STAR.
LAMAR COUNTY AIRPORT.
CREWS.
BLOOMING GROVE.
A TORNADO WATCH REMAINS IN EFFECT FOR PICKENS COUNTY UNTIL 900 AM
CDT THURSDAY MORNING FOR ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Event by event
10 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.
Tornado, Lamar
- When
- March 26, 2:20 AM CST to 2:21 AM CST
- Where
- Lamar County, 3.27 mi SSE of Kennedy to 3.21 mi SE of Kennedy
- Rating
- EF1
- Path length
- 0.59 mi
- Path width
- 25 yd
- Continued into
- Fayette, Al (BMX)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.537, -87.955
The tornado touched down near the intersection of Junkins Road and Holliman Road, in the southeastern portion of Lamar County. From there, it moved northeastward into Fayette County. In Lamar County, damage was confined to numerous trees that snapped and uprooted.
Tornado, Fayette
- When
- March 26, 2:21 AM CST to 2:28 AM CST
- Where
- Fayette County, 7.48 mi S of Belk to 5.94 mi SSE of Belk
- Rating
- EF1
- Path length
- 3.02 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.543, -87.947
The tornado that touched down in southeastern Lamar County moved into southwestern Fayette County. It continued to travel northeastward, across Junkins Drive, Brazeal Road, Wesley Chapel Road, and Howard Drive. It lifted just north of the intersection of Summers Road and AL-159. In addition to numerous trees that were snapped and uprooted, the tornado also damaged two homes, one business shop, and at least 5 outbuildings. A 17 foot camper was pushed 3 feet sideways in the mud due to the force of the wind. A family that was in one of the homes at the time heard the warning via NOAA Weather Radio and went to their storm cellar. They then heard the roar of a jet as the tornado passed overhead, but they made it through the event without any injuries.
Thunderstorm Wind, Sumter
- When
- March 26, 2:45 AM CST
- Where
- Sumter County, 2.94 mi S of Siloam
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.388, -88.267
Trees were blown down by winds estimated around 50 mph, on CR-9 near the Mission Community.
Thunderstorm Wind, Walker
- When
- March 26, 3:07 AM CST
- Where
- Walker County, 1.6 mi SSE of Marietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.679, -87.387
Several trees were blown down on AL-69, near Blue Water Trace Road.
Thunderstorm Wind, Tuscaloosa
- When
- March 26, 3:10 AM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.200, -87.570
Trees and power lines were blown down at several locations around the city of Tuscaloosa.
Thunderstorm Wind, Walker
- When
- March 26, 3:15 AM CST
- Where
- Walker County, Bradleytown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.730, -87.280
Several trees were blown down onto power lines, which subsequently caused power outages in the city of Parrish.
Thunderstorm Wind, Hale
- When
- March 26, 3:25 AM CST
- Where
- Hale County, Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 32.700, -87.580
A tree was blown down and heavily damaged an outbuilding and crushed a vehicle.
Lightning, Jefferson
- When
- March 26, 3:30 AM CST
- Where
- Jefferson County, 0.56 mi SE of Fairview
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.494, -86.893
An apparent lightning strike caused a tree to fall onto and damage portions of a house, a studio building, a garage, and a car. Time estimated.
Thunderstorm Wind, Jefferson
- When
- March 26, 3:45 AM CST
- Where
- Jefferson County, 0.69 mi S of Acipco
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -86.820
An 18-wheeler was overturned by winds estimated around 50 mph on Interstate 65 in downtown Birmingham. Single trees and tree branches were blown down at several locations around the city of Birmingham.
Tornado, Shelby
- When
- March 26, 4:04 AM CST to 4:08 AM CST
- Where
- Shelby County, 1.06 mi NNE of Maylene to 1.02 mi ENE of Alabaster
- Rating
- EF0
- Path length
- 3.71 mi
- Path width
- 35 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.214, -86.862
The tornado touched down near the intersection of Kent Dairy Road and CR-17, near Maylene. It then moved east-northeast through the old Siluria section of Alabaster, causing sporadic damage, and lifted on the east side of Interstate 65 near exit 238. Numerous trees were snapped and uprooted, and three homes were damaged along the path due to falling trees.
Thunderstorm Wind, Shelby
- When
- March 26, 4:05 AM CST
- Where
- Shelby County, 1.26 mi W of Pelham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.278, -86.842
Several trees were blown down on Roy Drive, and blocked the roadway.
Thunderstorm Wind, Dallas
- When
- March 26, 4:25 AM CST
- Where
- Dallas County, 3.73 mi SSW of Plantersville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.625, -86.955
Single trees were blown down at two locations near Plantersville, in the northern portion of the county.
Thunderstorm Wind, Etowah
- When
- March 26, 4:48 AM CST
- Where
- Etowah County, 1.5 mi E of Rainbow City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.954, -86.004
Several trees were blown down in the area around Garmon Road, Whorton Bend Road, and River Cliff Drive.
Thunderstorm Wind, Etowah
- When
- March 26, 4:48 AM CST
- Where
- Etowah County, 0.5 mi NE of East Gasden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.005, -85.994
Trees and power lines were blown down on East Cherry Street.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 20091 death · 13 events
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- High Wind in Arizona, March 26, 2009$100,000 · 53 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
- Winter Storm in Colorado, March 26 to 27, 200930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161478, 161487, 161479, 161480, 161787, 161481, 161776, 161777, 161484, 161482, 161483, 161788, 161485, 161486.